Prescription pills used to treat severe acne were linked to a two-fold risk of developing eye problems, such as pink eye, styes and dryness, in a large new study from Israel.
Isotretinoin, which goes by brand names including Roaccutane, Claravis and Amnesteem, is known to have serious side effects, such as bone growth delays in teenagers and miscarriages and birth defects when taken by pregnant women.
The medications are quite popular, however, for treating severe cases of acne in both teens and adults.
According to Roche, the maker of Roaccutane, formerly known as Accutane, 16 million people worldwide have used that brand alone since 1982.
Some eye problems are already more common in people with acne, but in the new study of nearly 15,000 Israeli adolescents and young adults, 14 percent of those taking isotretinoin were treated for eye conditions within a year of starting the drug.
That compared to seven percent of an acne-free comparison group and 9.6 percent of subjects with acne who had never taken isotretinoin.
"I would give parents the advice to (have their children) see an ophthalmologist before they take it, and every three months for the first year they take it, because if we catch things early we can fix them and not leave you with permanent side effects," said Dr. Rick Fraunfelder, a professor at Oregon Health and Science University and an expert in eye problems related to medications.
Although eye problems have been documented among people taking the drugs, Fraunfelder, who was not involved in the new study, said past research has not detailed how common the issues are.
To get an idea of how often eye problems develop among patients on isotretinoin, researchers at the Tel Aviv Medical Center collected information on users and non-users from the records of a large managed-care organization.
Gabriel Chodick, a researcher at Tel Aviv University and one of the study authors, said that each year about one percent of adolescents in the Maccabi Healthcare Services system start isotretinoin treatment to clear up their acne.
In the study group, whose average age was 16, nearly 2,000 people developed inflammatory eye conditions -- 991 who were taking isotretinoin, 446 with acne but not on the medication and 354 in the acne-free group.
The most common complaint was conjunctivitis, also called pink eye, which is inflammation or infection in the eye.
Four out of every 100 people on isotretinoin were diagnosed with conjunctivitis, while about two out of every 100 people not on any acne medication were treated for conjunctivitis, the researchers reported in Archives of Dermatology.
Chodick said one likely explanation for the increased risk of eye problems is that isotretinoin can disrupt the function of the meibomian glands on the eyelids.
These glands produce an oily substance that prevents the eyes from drying, and if the glands don't work properly the eyes can become irritated or inflamed.
"In addition, the presence of isotretinoin and its metabolites in the tear film may have a direct irritating effect on the (eye's) surface," Chodick told Reuters Health in an email.
Roche would not comment on the study but a spokesperson pointed to possible side effects already listed in the medication's packaging labels, including eye problems such as conjunctivitis, decreased night vision and visual disturbances.
Despite its potential hazards, the drug is still worth it for some patients, Chodick said.
"Several studies have shown that acne can diminish a person's quality of life," he said. "Many of the adverse effects of systemic isotretinoin can be avoided or minimized if proper measures are introduced with, or soon after, introducing the drug."
He said that doctors who prescribe these acne drugs should do so along with eye lubricants to prevent drying and irritation.
"The beneficial preventive and therapeutic effects of using artificial tears should be discussed with the patients, especially for contact lens wearers," Chodick said.
Fraunfelder urged people to seriously consider the side effects before starting isotretinoin treatment.
"It's a relatively dangerous drug," he said. "The best way to avoid these side effects is if you do not take the drug at all."
If people do opt for the treatment, he added, they should make sure to talk with their doctor about ways to prevent damage to the eyes.